Article Text

Download PDFPDF
Treatment of calcium channel blocker-induced gingival overgrowth without modifying medication
  1. Satoru Morikawa,
  2. Mana Nasu,
  3. Yoko Miyashita,
  4. Taneaki Nakagawa
  1. Department of Dentistry and Oral Surgery, Keio University School of Medicine, Shinjuku-ku, Tokyo, Japan
  1. Correspondence to Dr Satoru Morikawa; morikawa{at}keio.jp

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

SUMMARY

Gingival overgrowth is a common side effect of calcium channel blockers used in the treatment of cardiovascular diseases. While controversial, management includes discontinuing the calcium channel blocker. We report the case of a 66-year-old Japanese man with hypertension and type 2 diabetes mellitus who was diagnosed with severe periodontitis covering almost all the teeth. The patient had been on nifedipine (40 mg/day) and amlodipine (10 mg/day) medication for 5 years. With his physician’s consent, nifedipine was discontinued during his treatment for periodontitis, which consisted of oral hygiene instructions and scaling and root planing on all areas. Gingivectomy was performed on the areas of hard fibrous swelling. Nifedipine was resumed during periodontal treatment when the patient’s hypertension worsened. His periodontal scores improved when he resumed treatment. We report that significant improvement in gingival overgrowth can occur with basic periodontal treatment, surgery and sustained intensive follow-up without adjusting calcium channel blockers.

Background

Calcium channel blockers (CCBs), including nifedipine and amlodipine, are widely used in the management of cardiovascular disorders. One of the side effects of CCB medication is gingival overgrowth (GO). GO is detrimental to oral health, can cause pain, interfere with mastication and affect an individuals’ aesthetic. When cases of drug-induced GO occur, dentists often consult the prescribing physician regarding the adjustment of any CCBs currently administered at the start of periodontal treatment.1 2 However, substituting or discontinuing CCBs may adversely affect chronic health conditions. Some studies have reported that the CCB nifedipine is most frequently implicated …

View Full Text

Footnotes

  • Contributors SM provided clinical oral care, collected and analysed the data and primarily wrote the manuscript. MN and YM provided clinical oral care and analysed the data. TN contributed to writing, reviewing and editing the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.